Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

The Access-Control Problem on Capacitated FIFO Networks with Unique O-D Paths Is Hard

Alan L. Erera, Carlos F. Daganzo and David J. Lovell
Operations Research
Vol. 50, No. 4 (Jul. - Aug., 2002), pp. 736-743
Published by: INFORMS
Stable URL: http://www.jstor.org/stable/3088522
Page Count: 8
  • Download ($30.00)
  • Cite this Item
The Access-Control Problem on Capacitated FIFO Networks with Unique O-D Paths Is Hard
Preview not available

Abstract

This paper is concerned with the performance of multicommodity capacitated networks in a deterministic but time-dependent environment. For a given time-dependent origin-destination table, this paper asks if it is easy to find a way of regulating the input flows into the network to avoid queues from growing internally, i.e., to avoid capacity violations. Problems of this type are conventionally approached in the traffic/transportation field with variational methods such as control theory (if time is continuous) and with mathematical programming (if time is discrete). However, these approaches can only be expected to work well if the set of feasible solutions is convex. Unfortunately, it is found in this paper that this is not the case. It is shown that continuous-time versions of the problem satisfying the smoothness conditions of control theory can have a finite but very large number of feasible solutions. The same happens for the discretetime case. These difficulties arise even with the simplest versions of the problem (with unique origin-destination paths, perfect information, and deterministic travel times). The paper also shows that the continuous-time feasibility problem is NP-hard, and that if we restrict our attention to (practical) problems whose data can be described with a finite number of bits (e.g., in discrete time), then the problem is NP-complete. These results are established by showing that the problem instances of interest can be related to the Directed Hamiltonian Path problem by a polynomial transformation.

Page Thumbnails

  • Thumbnail: Page 
736
    736
  • Thumbnail: Page 
737
    737
  • Thumbnail: Page 
738
    738
  • Thumbnail: Page 
739
    739
  • Thumbnail: Page 
740
    740
  • Thumbnail: Page 
741
    741
  • Thumbnail: Page 
742
    742
  • Thumbnail: Page 
743
    743